Alert archive / Ohio / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Charleston, WV

April 22, 2005Athens County, Ohio

NWS Charleston, WV issued this flash flood warning at Apr 22, 2005, 11:21 PM EDT for Athens County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 11:21 PM EDT (03:21 UTC)
Expired
Apr 23, 2005, 2:15 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Athens County, OH

The radar

The Charleston,WV radar (KRLX), 122 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 230324
FFWRLX
OHC009-230615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1121 PM EDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ATHENS COUNTY IN SOUTHEAST OHIO

* UNTIL 215 AM EDT.

* AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  AUTOMATED RAIN GAGES REPORTED AN AREA OF VERY HEAVY RAINFALL ACROSS
  THE WARNED AREA. RAINFALL ESTIMATES OF 1.5 TO 2.5 INCHES. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
  INCLUDE...ALBANY...ATHENS...COOLVILLE...GLOUSTER...NELSONVILLE...
  AMESVILLE...BUCHTEL...BURR OAK STATE PARK...CHAUNCEY...
  JACKSONVILLE...STROUDS RUN STATE PARK AND THE PLAINS.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3955 8205 3945 8205 3945 8185 3933 8186
      3927 8182 3927 8173 3920 8174 3918 8185
      3920 8227 3929 8226 3930 8229 3947 8227
      3946 8217 3955 8215 3955 8212

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 11:16 PM EDT, 5 minutes earlier.

Area forecast discussion, Apr 22, 11:16 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1116 PM EDT FRI APR 22 2005

.AVIATION...

VFR CONDITIONS WILL PERSIST FOR THE MOST PART OVERNIGHT...LESS FOR
ANY THUNDERSTORMS THAT TRACK OVER THE TAF SITES OR TEMPORARY FOG.
WINDS WILL REMAIN UP...AND THAT SHOULD KEEP THE FOG FROM SETTLING
IN.  WILL KEEP THE MENTION OF TSRA FOR OUR EASTERN SITES OVER THE
FIRST COUPLE OF HOURS.  SOME OF THESE THUNDERSTORMS HAVE BEEN
PRODUCING WIND GUSTS BETWEEN 30 AND 40 MPH.

AS UPPER LEVEL LOW DIVES SOUTHWARD TOWARDS OUR REGION...INSTABILITY
SHOWERS WILL BE POSSIBLE DURING THE DAYLIGHT HOURS.  COOLER AIR WILL
BE ABLE TO WRAP IN AFTER SUNSET AT MOST LOCATIONS...TURNING RAIN
SHOWERS TO SNOW SHOWERS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 941 PM EDT FRI APR 22 2005)

SHORT TERM (REST OF TONIGHT)...

TRW ACTIVITY CONTS TO WEAKEN AS IT APPROACHES CWA.  WITH DUSK COME
AND GONE...MUCAPES AROUND 500J/KG...AND LPL HGTS ABV 1KFT STORMS ARE
BECOMING MORE ELEVATED.  AS THEY CONT TO RACE OUT AHEAD OF THE MAIN
BAROCLINIC ZONE...EXPECT THE WEAKENING TREND TO CONT AND A
TRANSITION TO STRATIFIED PRECIP BLOB.  UPDATED ZFP SENT...DOWN
PLAYING DAMAGING WIND THREAT...ALTHOUGH GUST UPWARDS OF 35-40MPH
WITH STORMS AS THEY ROLL THROUGH.

CLEANED UP GRIDS TO BETTER REFELCT RADAR PATTERN...ADJUSTED POPS
HIGHER IN THE WEST AND SOUTH...WHILE LOWERER THEM IN THE MTNS THIS
EVENING.  EVERYTHING ELSE IS IN GOOD SHAPE.

PREVIOUS DISCUSSION...
(ISSUED 710 PM EDT FRI APR 22 2005)

AVIATION (00Z TO 00Z)...

VFR WX WILL BE PREDOMINATE UNLESS A TERMINAL GETS HIT WITH A TRW THE
FIRST 6HRS.  BEST CHC FOR TSTMS IS BTWN 00-04Z W AND 01-05Z E.
STORMS CONT TO GET STRONGER OVER KY ATT AND SHUD HOLD TOGETHER THRU
THE EVNG GVN GOOD UPR LVL DIV AND LLVL EQUIV POT TEMP ADV.
THEREFORE PLAYING UP STRONG WINDS IN STORMS WITH G45KT...PER
UPSTREAM OBS IN CNTRL KY.

A BRIEF BREAK OCCURS THE AFTER SQ LINE GOES THROUGH FM 05Z-12Z UNTIL
LLVL MSTR ASSOCD WITH THE COLD FRONT ARRIVES...SO CONT WITH VFR
DURING OVRNGT HRS.  WINDS VEER WRLY BEHIND THE FRONT BTWN 13-15Z
ALONG WITH CIGS DROPPING TO MVFR LVLS WITH SCT -SHRA.  RW- CONTS FOR
THE BALANCE OF THE FCST PD.

PREVIOUS DISCUSSION...
(ISSUED 445 PM EDT FRI APR 22 2005)

SHORT TERM (TONIGHT THROUGH SATURDAY)...

MODELS IN VERY GOOD AGREEMENT ON INITIAL COLD FRONT SWEEPING ACROSS
THE REGION TONIGHT AND ANOTHER REINFORCING COLD FRONT SATURDAY
MORNING. THERE WILL LIKELY BE A SQUALL LINE ASSOCIATED WITH THE
FIRST FRONT...AND SOME OF THE STORMS WILL LIKELY BE STRONG WITH
GUSTY WINDS...ESPECIALLY OVER WESTERN AREAS LATER THIS EVENING. RAIN
SHOWERS WILL RETURN BEHIND THE SECOND COLD FRONT WITH TEMPERATURES
DROPPING THROUGH SATURDAY. SOME SNOW IN THE NORTHERN MOUNTAINS BY
EVENING CAN BE EXPECTED. MAV TEMPERATURE GUIDANCE LOOKS QUITE GOOD
AND GENERALLY ACCEPTED.

(SATURDAY NIGHT THROUGH MONDAY NIGHT)...

COLD ADVECTION CONTINUES INTO SATURDAY NIGHT.  GUIDANCE FOR LOWS
SATURDAY NIGHT WAS UP ABOUT A DEGREE F FROM YESTERDAY AND FOLLOWED
SUIT.  NONETHELESS...FREEZE WARRANTED FOR CENTRAL AND SOUTHERN
MOUNTAINS AND NORTH CENTRAL COUNTIES WITH LOWS AROUND 30.

COPIOUS DEEP MOISTURE WRAPPING AROUND DEEP UPPER LOW WARRANTS
LIKELY TO CATEGORICAL POPS FOR SNOW SHOWERS AT NIGHT AND MAINLY
ELEVATION SNOW SHOWERS DURING THE DAY...WITH RAIN SHOWERS OVER THE
LOWER TERRAIN.

REVERSE WARM ADVECTION ENHANCES FORCING SUNDAY BUT THE WARM
ADVECTION IN CONJUNCTION WITH DAYTIME HEATING THIS TIME OF YEAR
MEANS RAIN ALL BUT VERY HIGHEST TERRAIN BY SUNDAY AFTERNOON.
SURFACE AND UPPER LOW LIFT OUT SUNDAY NIGHT AND MONDAY...WITH NEXT
SYSTEM RIGHT ON ITS HEELS BY TUESDAY MORNING.

NO MAJOR DEVIATIONS FROM GUIDANCE DESPITE OUT OF SEASON AIR MASS
EXCEPT TO IGNORE THE FWC WHERE IT WAS HIGHER THAN THE MAV.

PREVIOUS DISCUSSION...
(ISSUED 1218 PM EDT FRI APR 22 2005)

LONG TERM (TUESDAY THROUGH FRIDAY)...
SECOND WAVE SWINGING AROUND LONG WAVE WILL BRING FRONT THROUGH
TUESDAY NIGHT AND WEDNESDAY.  ALTHOUGH THE CURRENT THICKNESS VALUES
INDICATE SNOW I DONT SEE THAT BEING THE CASE.  THE UPPER LOW IS
FURTHER NORTH THEN THE WEEKEND SYSTEM AND THE THICKNESS VALUES ARE
ONLY BORDERLINE.

AS THE LONG WAVE PULLS NORTH MORE WESTERLY FLOW WILL SHUT OFF
PRECIPITATION.  THE NEXT FRONTAL SYSTEM COMING DOWN FROM THE NORTH
IS NOT EXPECTED TO BE ABLE TO GET TOO FAR SOUTH AS THE FLOW IS MORE
WEST TO EAST.  AS A RESULT HAVE KEPT THE CHANCE OF SHOWERS FRIDAY TO
THE NORTHERN PORTION OF THE AREA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FREEZE WATCH FOR WVZ030>036 FROM 2 AM SUNDAY TO 9 AM SUNDAY.
OH...NONE.
KY...NONE.
VA...FREEZE WATCH FOR VAZ003-004 FROM 2 AM SUNDAY TO 9 AM SUNDAY.

&&

AVIATION...KF
Hazardous weather outlook, Apr 22, 5:25 AM EDT, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
525 AM EDT FRI APR 22 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-231000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
525 AM EDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A STRONG LOW PRESSURE SYSTEM WILL BE STRENGTHENING AS IT MOVES INTO
THE OHIO VALLEY TODAY.  IT WILL PUSH A WARM FRONT ACROSS THE REGION
EARLY IN THE DAY WITH SHOWERS AND A RUMBLE OF THUNDER CAN NOT BE
RULED OUT.  ONCE THE FRONT IS NORTH OF THE AREA...EXPECT WARMER AND
MORE HUMID CONDITIONS TO MOVE INTO THE OHIO VALLEY.  WITH THE
AFTERNOON HEATING...THE INSTABILITY WILL INCREASE.  THE ADDED
INSTABILITY COULD COMBINE WITH A STRONG UPPER LEVEL TROUGH AND
SURFACE COLD FRONT TO PRODUCE STRONG TO SEVERE
THUNDERSTORMS...MAINLY THIS EVENING.  THE MAIN THREAT FROM THESE
STORMS WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

BEHIND THE FRONT ON SATURDAY INTO SUNDAY...SOME UNSEASONABLE COLD
AIR WILL MOVE INTO THE REGION.  THIS COULD GENERATE SOME LIGHT SNOW
SHOWER ACTIVITY SATURDAY NIGHT IN THE LOWLANDS...WHILE SNOW IS
EXPECTED THROUGH SUNDAY IN THE NORTHERN MOUNTAINS WITH SOME LIGHT
ACCUMULATIONS POSSIBLE.  WITH THE GROWING SEASON UNDERWAY IN MOST
AREAS...THE NEAR FREEZING OR BELOW FREEZING TEMPERATURES COULD CAUSE
A PROBLEM FOR YOUNG AND TENDER VEGETATION.  AT THIS TIME IT DOES NOT
LOOK LIKE IT WILL BE A HARD FREEZE...BUT TEMPERATURES COULD REACH
BETWEEN 30 AND 32 IN THE LOWLANDS SATURDAY NIGHT.  TEMPERATURES MAY
BE A EVEN COLDER IN THE MOUNTAINS WHERE READINGS MAY REACH THE UPPER
20S.  IT IS POSSIBLE THAT A FREEZE WARNING COULD BE ISSUED FOR THE
CENTRAL AND SOUTHERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 22, 8:05 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
805 PM EDT FRI APR 22 2005

WVZ008-230030-
JACKSON WV-
805 PM EDT FRI APR 22 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF RIPLEY...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
RIPLEY...LEROY AND COTTAGEVILLE.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

TRM
Special weather statement, Apr 22, 9:31 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
931 PM EDT FRI APR 22 2005

OHZ083-084-230200-
***** PLEASE DELETE THIS LINE BEFORE SENDING THIS PRODUCT ***
JACKSON OH-VINTON OH-
931 PM EDT FRI APR 22 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL JACKSON COUNTY...OR ABOUT 9
MILES NORTHWEST OF WELLSTON...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BYER...
  ALLENSVILLE...HAMDEN AND COALTON.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

THE STORM WAS NEAR THE BORDER OF VINTON AND JACKSON COUNTIES...BUT
MOVING UP INTO VINTON COUNTY.  IT MAY STILL BUILD SOUTHWARD ENOUGH
TO STILL AFFECT EXTREME NORTHERN JACKSON COUNTY.

OTHER STRONG THUNDERSTORMS WILL ARRIVE FROM THE WEST NEAR 10 PM.

TRM
Special weather statement, Apr 22, 10:18 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1018 PM EDT FRI APR 22 2005

OHZ066-067-075-076-083>087-230300-
ATHENS OH-GALLIA OH-JACKSON OH-LAWRENCE OH-MEIGS OH-MORGAN OH-
PERRY OH-VINTON OH-WASHINGTON OH-
INCLUDING THE CITIES OF...ATHENS...GALLIPOLIS...IRONTON...JACKSON...
MARIETTA...MCARTHUR...NEW LEXINGTON AND POMEROY
1018 PM EDT FRI APR 22 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SCATTERED STRONG THUNDERSTORMS MOVING NORTHEAST AT 25 MPH THROUGH
SOUTHEASTERN OHIO THROUGH 11 PM...COULD PRODUCE WIND GUSTS TO 45 MPH.
 SMALL HAIL AND FREQUENT LIGHTNING ARE ALSO POSSIBLE.  THESE STORMS
WILL HAVE A TENDENCY TO FLUCTUATE IN INTENSITY...WITH SOME STORMS
WEAKENING WHILE OTHERS STRENGTHEN IN SHORT PERIODS OF TIME.

QUICK ONE HALF TO THREE QUARTERS OF AN INCH DOWNPOURS CAN OCCUR
WITHIN A HALF HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 11:33 PM EDTFlash Flood WarningRLXVinton3 hr

Nearby

Flash Flood Warnings in Ohio, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.